Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Louisville, KY

April 20, 2000Logan County, Simpson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2000, 4:18 PM CDT for Logan County, Simpson County, Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 4:18 PM CDT (21:18 UTC)
Expired
Apr 20, 2000, 4:45 PM CDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Logan County, KY, Simpson County, KY

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:25 PM CDTHail 0.75Adairville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 202119
SVRSDF
KYC141-213-202145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 445 PM CDT

* AT 414 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL 2 MILES EAST OF DOT...OR ABOUT 33 MILES SOUTHWEST
  OF BOWLING GREEN...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORINTH...PRICES MILL AROUND 425 PM CDT
  PROVIDENCE AROUND 430 PM CDT
  FRANKLIN AROUND 435 PM CDT
  GOLD CITY AROUND 445 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY
AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:46 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 20, 2:46 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT THU APR 20 2000

MAJOR FORECAST PROBLEM FOR TIME BEING IS THE IMPENDING THREAT OF
SVR STRMS AND PSBL TORNADOES ACROSS FA THIS EVE. AGREE WI SPC FOR
POTENTL OF TSTM LINE TO DVLP S TO TN BORDER LATE AFTN...THIS COUPLED
WITH IMPRESSIVE DYNAMICS IN PLACE...QUITE SUFFICIENT FOR TORNADO WATCH
BEING ISSUED FOR FA.

ONCE THRT OF SVX WX CLRS FA...THEN INCRSG CLDS AS COLD ...CYCLONIC
NWRLY FLO DVPLS ACRSS FA...ENOUGH RH AND SUFFICIENT CYCLONIC GRAD
FOR PSBL RW-/RW-- ESPCY DURG DAY ON FRI.

FWC POPS AND TEMPS LUK OK...AND WL BE USED AS GENRL GUID.

.SDF...TORNADO WATCH UNTIL 8PM EDT/PM CDT TONIGHT FOR ENTIR0E FA.

In the hours before

Special weather statement, Apr 20, 12:32 PM CDT, 3 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU APR 20 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK
OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTH CENTRAL KENTUCKY
AND SOUTHERN INDIANA THIS AFTERNOON AND EVENING.

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE LOWER GREAT LAKES REGION TODAY. THERE IS A COLD
FRONT EXTENDING SOUTHWARD FROM THE LOW. THUNDERSTORMS CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT.

THE MAIN THREAT OF SEVERE WEATHER WILL BE LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES ASSOCIATED WITH A SQUALL LINE THAT WILL
DEVELOP SOUTHWARD AHEAD OF THE ADVANCING COLD FRONT.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION ON THE WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION
MAY BE REQUESTED LATER TODAY.
Local storm report, Apr 20, 4:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ENGLISH                   IN   WIND DAMAGE
04/20/00   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0508 PM    3 W CORYDON               IN   .75 INCH HAIL
04/20/00   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:24 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln31 min
Apr 20, 3:57 PM CDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Apr 20, 4:33 PM CDTSevere Thunderstorm WarningLMKGrayson, Hardin27 min
Apr 20, 4:53 PM CDTSevere Thunderstorm WarningLMKJefferson37 min
Apr 20, 4:56 PM CDTSevere Thunderstorm WarningLMKAllen, Barren34 min
Apr 20, 5:02 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson28 min
Apr 20, 5:14 PM CDTSevere Thunderstorm WarningLMKOldham31 min
Apr 20, 5:28 PM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
Apr 20, 5:30 PM CDTSevere Thunderstorm WarningLMKHenry, Trimble30 min
Apr 20, 5:34 PM CDTSevere Thunderstorm WarningLMKWashington31 min
Apr 20, 5:48 PM CDTTornado WarningLMKWashington17 min
Apr 20, 5:54 PM CDTSevere Thunderstorm WarningLMKAnderson36 min
Apr 20, 5:56 PM CDTTornado WarningLMKMercer29 min
Apr 20, 6:09 PM CDTSevere Thunderstorm WarningLMKWoodford31 min
Apr 20, 6:20 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine35 min
Apr 20, 6:30 PM CDTTornado WarningLMKFayette30 min
Apr 20, 6:35 PM CDTSevere Thunderstorm WarningLMKCasey25 min
Apr 20, 6:43 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland32 min
Apr 20, 6:43 PM CDTSevere Thunderstorm WarningLMKBourbon32 min
Apr 20, 6:48 PM CDTTornado WarningLMKClinton, Cumberland27 min
Apr 20, 6:52 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln38 min
Apr 20, 6:55 PM CDTSevere Thunderstorm WarningLMKNicholas30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.